Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 3, NWS Shreveport, LA

January 21, 2018Franklin County, Titus County, Wood County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 21, 2018, 8:24 PM CST for Franklin County, Titus County, Wood County, Texas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2018, 8:24 PM CST (02:24 UTC)
Expired
Jan 21, 2018, 9:00 PM CST
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, TX, Titus County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 8:27 PM CSTTSTM WND DMG1 Nw Winnsboro, TXSEVERE ROOF DAMAGE ON APARTMENTS IN THE BLACK OAK APARTMENTS ON BLACKJACK STREET. PART OF ROOFS TORN OFF. NO INJURIES REPORTED.
Jan 21, 8:27 PM CSTTSTM WND DMG2 N Winnsboro, TXNUMEROUS TREES DOWN, POWER LINES DOWN ON NORTH SIDE OF WINNSBORO AND NORTH OF WINNSBORO.
Jan 21, 8:27 PM CSTTSTM WND DMGWinnsboro, TXMAYOR OF WINNSBORO TX DECLARED STATE OF EMERGENCY DUE TO DAMAGE ON NORTH SIDE OF TOWN, EXTENSIVE DAMAGE REPORTED TO HOMES AND BUSINESSES THROUGHOUT THE AREA, POWER OUT TO MUCH OF THE AREA, TREE THROUGH HOME ON WINN DRIVE AND FM 852 WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:05 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

501 
WFUS54 KSHV 220224
TORSHV
TXC159-449-499-220315-
/O.NEW.KSHV.TO.W.0003.180122T0224Z-180122T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
824 PM CST SUN JAN 21 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southern Franklin County in northeastern Texas...
  Northeastern Wood County in northeastern Texas...
  Southwestern Titus County in northeastern Texas...

* Until 915 PM CST
    
* At 823 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Winnsboro, moving northeast at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Winnsboro, Mount Vernon, Purley, Winfield, Miller's Cove, Cypress,
  Hopewell and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3296 9531 3311 9531 3324 9521 3318 9507
      3309 9500 3305 9506 3305 9508 3303 9510
      3303 9513 3302 9515 3300 9515 3293 9528
      3296 9536
TIME...MOT...LOC 0223Z 229DEG 44KT 3299 9531 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

06
2 follow-up statements
457 
WWUS54 KSHV 220238
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
838 PM CST SUN JAN 21 2018

TXC499-220246-
/O.CAN.KSHV.TO.W.0003.000000T0000Z-180122T0315Z/
Wood TX-
838 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR NORTHEASTERN WOOD COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has md out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CST for northeastern
Texas.

LAT...LON 3303 9527 3312 9530 3324 9521 3318 9507
      3309 9500 3308 9505 3306 9508 3305 9511
      3300 9519
TIME...MOT...LOC 0236Z 229DEG 44KT 3310 9516 

$$

TXC159-449-220315-
/O.CON.KSHV.TO.W.0003.000000T0000Z-180122T0315Z/
Franklin TX-Titus TX-
838 PM CST SUN JAN 21 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR SOUTHERN
FRANKLIN AND WEST CENTRAL TITUS COUNTIES...
    
At 836 PM CST, a confirmed tornado was located near Purley, or 9
miles northwest of Leesburg, moving northeast at 45 mph.

HAZARD...Damaging tornado. 

SOURCE...Law enforcement confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Vernon, Purley, Winfield, Miller's Cove, Monticello and
Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3303 9527 3312 9530 3324 9521 3318 9507
      3309 9500 3308 9505 3306 9508 3305 9511
      3300 9519
TIME...MOT...LOC 0236Z 229DEG 44KT 3310 9516 

TORNADO...OBSERVED
HAIL...<.75IN

$$

06
206 
WWUS54 KSHV 220300
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
900 PM CST SUN JAN 21 2018

TXC159-449-220308-
/O.CAN.KSHV.TO.W.0003.000000T0000Z-180122T0315Z/
Franklin TX-Titus TX-
900 PM CST SUN JAN 21 2018

...THE TORNADO WARNING FOR SOUTHERN FRANKLIN AND WEST CENTRAL TITUS
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CST for northeastern
Texas.

Remember, a Tornado Warning still remains in effect for Central and 
Northeast portions of Titus County until 930 PM CST. 
**!

LAT...LON 3303 9527 3312 9530 3324 9521 3318 9507
      3309 9500 3308 9505 3306 9508 3305 9511
      3300 9519
TIME...MOT...LOC 0257Z 229DEG 44KT 3328 9492 

$$

09

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 6:14 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 21, 6:14 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018

.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/

&&

.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/

DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.

Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.

Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.

Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  62  37  60 /  90  10   0   0
MLU  57  64  38  58 /  90  30   0   0
DEQ  44  56  32  56 /  90  10   0   0
TXK  47  59  35  57 /  90  10   0   0
ELD  52  61  36  58 /  80  10   0   0
TYR  46  61  36  59 /  90  10   0   0
GGG  47  61  36  59 /  90  10   0   0
LFK  51  64  36  62 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>153.

&&

24/05
Hazardous weather outlook, Jan 21, 12:19 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1219 PM CST Sun Jan 21 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1219 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An upper-level storm system across the Southern Plains combined
with a surface low and trailing cold front will increase showers
and thunderstorms across the Four State Region late this
afternoon. The storms will develop into a squall line and spread
East from Eastern Oklahoma and North Texas across the forecast
area during the evening and overnight. Strong to severe
thunderstorms will be possible with damaging winds the main threat
along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms possible on Friday night into Saturday
night as an upper-low and surface front move across the region.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed late this afternoon
and overnight.

In the hours before

Special weather statement, Jan 21, 5:01 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018

OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...

At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512

09
Special weather statement, Jan 21, 6:53 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CST SUN JAN 21 2018

OKZ077-220115-
McCurtain OK-
653 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY
UNTIL 715 PM CST...

At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Nashoba, or 21 miles southeast of Clayton, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Battiest and Pickens.

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505
TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:45 PM CSTTornado WarningSHVWood30 min
Jan 21, 8:06 PM CSTSevere Thunderstorm WarningSHVRed River24 min
Jan 21, 8:13 PM CSTTornado WarningSHVWood32 min
Jan 21, 8:47 PM CSTTornado Warning Tornado observedSHVFranklin, Morris, Red River, Titus43 min
Jan 21, 9:17 PM CSTTornado WarningSHVBowie, Red River43 min
Jan 21, 9:44 PM CSTTornado WarningSHVBowie46 min
Jan 21, 9:56 PM CSTSpecial Weather StatementSHVRed River, Titus49 min
Jan 21, 10:00 PM CSTSpecial Weather StatementSHVGregg30 min
Jan 21, 10:41 PM CSTSpecial Weather StatementSHVBowie49 min
Jan 21, 10:43 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine47 min
Jan 21, 10:54 PM CSTTornado WarningSHVSabine, San Augustine, Shelby33 min
Jan 21, 11:09 PM CSTTornado WarningSHVCherokee, Rusk, Smith51 min
Jan 21, 11:44 PM CSTTornado WarningSHVGregg, Harrison, Panola, Rusk28 min
Jan 22, 3:25 AM CSTLake Wind AdvisorySHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 12 more15 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.